Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 52, NWS Midland/Odessa, TX

May 17, 2016Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2016, 1:27 PM CDT for Presidio County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2016, 1:27 PM CDT (18:27 UTC)
Expired
May 17, 2016, 2:30 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS54 KMAF 171827
SVRMAF
TXC377-171930-
/O.NEW.KMAF.SV.W.0052.160517T1827Z-160517T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT TUE MAY 17 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PRESIDIO COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 230 PM CDT

* AT 127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MARFA...
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARFA AND MARFA MUNICIPAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3017 10405 3032 10416 3041 10403 3038 10382
      3017 10382
TIME...MOT...LOC 1827Z 242DEG 15KT 3028 10404 

HAIL...1.00IN
WIND...60MPH
 
$$

72
2 follow-up statements
167 
WWUS54 KMAF 171854
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT TUE MAY 17 2016

TXC377-171930-
/O.CON.KMAF.SV.W.0052.000000T0000Z-160517T1930Z/
PRESIDIO TX-
154 PM CDT TUE MAY 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN PRESIDIO COUNTY...

AT 153 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAISANO
PASS... OR NEAR MARFA...MOVING EAST AT 20 MPH. LAW ENFORCEMENT
IN MARFA REPORTED PENNY SIZE HAIL WITH THIS STORM. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARFA AND MARFA MUNICIPAL AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3017 10405 3032 10416 3041 10403 3038 10382
      3017 10382
TIME...MOT...LOC 1853Z 247DEG 15KT 3031 10391 

HAIL...1.00IN
WIND...60MPH
 
$$
424 
WWUS54 KMAF 171921
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT TUE MAY 17 2016

TXC377-171931-
/O.EXP.KMAF.SV.W.0052.000000T0000Z-160517T1930Z/
PRESIDIO TX-
221 PM CDT TUE MAY 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRESIDIO COUNTY
WILL EXPIRE AT 230 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3017 10405 3032 10416 3041 10403 3038 10382
      3017 10382
TIME...MOT...LOC 1916Z 242DEG 15KT 3031 10391 

$$

72

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:35 PM CDT, 52 minutes earlier.

Area forecast discussion, May 17, 12:35 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1235 PM CDT TUE MAY 17 2016

.DISCUSSION...

&&

.AVIATION...
A cold front moved into the area this morning and as of 17z was
pushing through the Trans Pecos region. Most TAF sites can
expect MVFR cigs with some IFR possible. Currently have scattered
light showers over much of the area but showers and storms are
expected to increase in coverage this afternoon and tonight.

&&

PREV DISCUSSION... /issued 448 AM CDT TUE MAY 17 2016/

DISCUSSION...
A dryline retreated west overnight allowing scattered showers to
develop across the area this morning. Models are showing these
showers will diminish later this morning with the best rain
chances in the eastern Permian Basin and lower Trans Pecos where
strong instability will combine with the surface convergence of an
advancing cold front.

Tonight isentropic lift behind the front will increase with the
approach of an upper low helping to increase rain coverage. The
lack of a good focus for surface convergence means convection will
be scattered and there will be some locations that will miss out
on the rain. Rain chances peak Wednesday night before the low
moves east of the area. Unfortunately the low will be weakening,
positively tilted, and moving northeast as it crosses the Rockies
which is far from optimal for giving us rainfall; therefore kept
PoPs below guidance through the next several days. We dry out late
in the week but could see a return of scattered convection over
the weekend as another low drops in the western states.

Surface observations show a cold front is currently moving into
the Permian Basin, but it's progress will slow during the day not
moving south of I-20 until this afternoon. This will give areas
ahead of the front time to heat up this afternoon and so went
above forecast guidance for highs today. Tomorrow will be cooler
behind the front and coupled with increased clouds will keep
highs 15 to 20 degrees lower. MAV guidance should be too low
unless rainfall is more than expected so generally split the
difference between it and the MET for highs Wednesday. Thursday
begins a gradual warm up that will last into the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  65  56  75 /  50  50  60  40
Carlsbad                       55  67  55  78 /  40  50  60  30
Dryden                         64  79  63  83 /  40  50  50  40
Fort Stockton                  59  72  59  79 /  40  50  60  30
Guadalupe Pass                 49  61  50  74 /  40  50  50  20
Hobbs                          52  64  53  75 /  40  50  60  30
Marfa                          54  74  52  78 /  30  30  50  30
Midland Intl Airport           55  66  56  77 /  50  50  60  40
Odessa                         55  66  56  77 /  50  50  60  30
Wink                           57  70  58  81 /  40  50  60  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Watch from 10 PM CDT /9 PM MDT/ this evening through
     Wednesday morning for Guadalupe Mountains.

&&
Hazardous weather outlook, May 17, 3:48 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 AM CDT TUE MAY 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
348 AM CDT TUE MAY 17 2016 /248 AM MDT TUE MAY 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE EASTERN
PERMIAN BASIN AND POTENTIALLY THE LOWER TRANS PECOS THIS
AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HAIL AND GUSTY WINDS. THUNDERSTORM CHANCES WILL INCREASE AND EXPAND
OVER MUCH OF THE FORECAST AREA TONIGHT BEHIND A COLD FRONT.

IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP
IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WATCH IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION
WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO
EAST ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 17, 1:08 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT TUE MAY 17 2016

TXZ074-080-171900-
MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX-
108 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER...SOUTH CENTRAL
JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 200 PM CDT...

AT 107 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARFA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARFA...PAISANO PASS AND MARFA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3016 10413 3027 10425 3051 10391 3028 10372
TIME...MOT...LOC 1807Z 238DEG 24KT 3026 10409

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:08 PM CDTSpecial Weather StatementMAFJeff Davis52 min
May 17, 1:56 PM CDTSpecial Weather StatementMAFCrane49 min
May 17, 2:09 PM CDTSpecial Weather StatementMAF51 min
May 17, 2:30 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton60 min
May 17, 2:40 PM CDTSpecial Weather StatementMAFReagan65 min
May 17, 2:52 PM CDTHigh Wind WarningMAF16 hr
May 17, 2:59 PM CDTTornado WarningMAFReagan, Upton31 min
May 17, 3:28 PM CDTSevere Thunderstorm WarningMAFReagan62 min
May 17, 3:28 PM CDTSevere Thunderstorm WarningMAFReagan, Upton62 min
May 17, 4:20 PM CDTFlash Flood WarningMAFReagan3 hr
May 17, 4:27 PM CDTSevere Thunderstorm WarningMAFReagan32 min
May 17, 4:40 PM CDTSpecial Weather StatementMAFCrane50 min
May 17, 4:45 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton60 min
May 17, 4:51 PM CDTTornado WarningMAFCrane, Pecos, Upton24 min
May 17, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.